Advertisement
YOU ARE HERE: LAT HomeCollectionsFda

BOOSTER SHOTS: Oddities, musings and news from the
health world

The FDA warns about pneumonia caused by antibiotic Cubicin

July 29, 2010

The Food and Drug Administration Thursday warned physicians and patients that the intravenous antibiotic Cubicin can cause life-threatening eosinophilic pneumonia, which is marked by the accumulation of a type of white blood cells called eosinophils in the lungs. Symptoms include fever, cough, shortness of breath and difficulty breathing.

Cubicin is the brand name for the generic drug daptomycin, sold by Cubist Pharmaceuticals Inc. It was approved in September 2003 for treating serious skin infections and in 2006 to treat bloodstream infections. In 2007, its label was modified to indicate an increased risk for pulmonary eosinophilia, an increased concentration of eosinophils in the blood.

The FDA said it has identified seven confirmed cases of eosinophilic pneumonia between 2004 and 2010 and an additional 36 possible cases. The seven confirmed victims were all older than 60 and symptoms appeared within two weeks of initiation of Cubicin therapy. All seven were being treated off-label for non-FDA approved conditions. Symptoms resolved when the drug was discontinued, but reappeared in two patients when the treatment was begun again.

The agency has requested that Cubist revise its label to reflect the newly recognized danger.

-- Thomas H. Maugh II

Advertisement
Los Angeles Times Articles
|
|
|